Michigan, 2005

Heavy Snow in Michigan, February 20, 2005

February 20, 2005 · NWS GRR · 11 events in 11 counties and zones

Heavy snow developed during the early morning hours of the 20th and 6 to 12 inches fell across much of central lower Michigan. The heaviest snowfall total was received from Alma where 14 inches of snow fell.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Heavy snow developed during the early morning hours of the 20th and 6 to 12 inches fell across much of central lower Michigan. The heaviest snowfall total was received from Alma where 14 inches of snow fell. Most of the snow fell in a six hour period between noon and 6 p.m. E.S.T.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 20, 3:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 20, 3:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
330 AM EST SUN FEB 20 2005

.SHORT TERM...
OUR PRIMARY SHORT TERM FORECAST CHALLENGE IS TO DETERMINE SNOWFALL
AMOUNTS FOR TODAY THROUGH TONIGHT. WE ALSO HAVE TO ASSESS THE
POTENTIAL FOR FREEZING RAIN AND RAIN OVER OUR SOUTHERN CWA AND MAKE
VERY TOUGH HEADLINE DECISIONS.

AT 06Z THE SFC WX MAP SHOWS A 1004 MB LOW OVER CENTRAL KANSAS WITH A
WARM FRONT SE THROUGH OKLAHOMA AND ARKANSAS. A QUASI STATIONARY
FRONTAL BOUNDARY EXTENDS FROM IOWA EAST ALONG THE WI/IL BORDER AND
FURTHER EAST TO THE MI/IN BORDER.

THIS IS GOING TO BE A PROLONGED ISENTROPIC UPGLIDE EVENT NORTH OF
THE QUASI STATIONARY BOUNDARY WHICH WILL TRY TO LIFT VERY SLOWLY
NORTH AS A WARM FRONT LATER TODAY. PRECIPITATION WILL BREAK OUT
ACROSS OUR AREA THIS MORNING, FUELED BY INCREASING LOW TO MID LEVEL
MOISTURE AND MID LEVEL LIFT.  AN ETA TIME HEIGHT RH X-SECTION FOR
THIS AFTERNOON SHOWS DEEP MOISTURE UP TO ABOUT 15 KFT ACCOMPANIED BY
DECENT MID LEVEL OMEGAS OF 5 TO 10 MICROBARS/SEC. ISENTROPIC UPGLIDE
IS VERY IMPRESSIVE WITH ORIENTATION OF WINDS VIRTUALLY PERPENDICULAR
TO THE THE CONSTANT PRESSURE SURFACES. IN TERMS OF STABILITY, THE
ETA SHOWS IMPRESSIVE 700 MB F-VECTOR CONVERGENCE WILL DEVELOP ACROSS
OUR SOUTHERN CWA LATE THIS AFTERNOON AND EVENING. AN ETA TIME HEIGHT
X-SECTION OF NEGATIVE EQUIVALENT POTENTIAL VORTICITY SHOWS VALUES OF
0 TO -1 THIS AFTERNOON AND EVENING OVER MOST OF OUR CWA IN THE 700
TO 500 MB LAYER, ALSO INDICATIVE OF THIS MID TO UPPER LEVEL
INSTABILITY WHICH WILL DEVELOP. A PROG OF UPPER LEVEL SATURATED
EQUIVALENT GEOSTROPHIC POTENTIAL VORTICITY ALSO INDICATES THIS WITH
VALUES OF AROUND ZERO BY THIS EVENING OVER MOST OF OUR AREA.

THIS IS A REALLY TRICKY EVENT TO FORECAST B/C ATTM RADAR RETURNS
FROM UPSTREAM ARE NOT ALL THAT IMPRESSIVE AND IT CERTAINLY IS NOT AN
IMPRESSIVE LOW PRESSURE SYSTEM.  THE 500 MB SHORTWAVE IS VERY WEAK
AND ILL DEFINED AND SEVERAL WEAKER IMPULSES OF ENERGY AND PVA WILL
MOVE THROUGH (AS OPPOSED TO A MUCH MORE VIGOROUS SHORTWAVE WHICH WE
WOULD TYPICALLY LOOK FOR). THE FAVORED SNOW GROWTH REGION OFF THE
BUFKIT OVERVIEW IS WAY UP THERE TOO, AROUND 15 KFT, BUT THIS DOES
CORRESPOND WELL TO DECENT MID LEVEL OMEGAS AND FCST SOUNDINGS LOOK
VERY MOIST ALL THE WAY UP BY THIS AFTN/EVE.

TO COMPLICATE MATTERS FURTHER, THE ETA LOOKS CONSIDERABLY COLDER
ACROSS OUR SOUTHERN CWA THAN A BLEND OF THE GFS/CANADIAN. THE ETA
FCST SOUNDINGS FOR THIS EVENT SUGGEST PCPN TYPE WOULD BE
PREDOMINANTLY SNOW TODAY ACROSS THE MAJORITY OF OUR CWA, WITH SNOW
ONLY BECOMING MIXED WITH OR CHANGING OVER TO FZRA ACROSS OUR
SOUTHERN TWO TIERS OF COUNTIES.  NGM FCST SOUNDINGS ALSO LOOK COLDER
ACROSS OUR SOUTH AND MORE IN LINE W/THE ETA. ON THE OTHER HAND, GFS
FCST SOUNDINGS FOR OUR SOUTH INDICATE PCPN WILL CHANGE TO FZRA AND
THEN RAIN LATE THIS AFTERNOON AND EVENING ACROSS OUR SOUTHERN CWA.
THIS IS ALL RELATED TO THE EXACT TRACK AND STRENGTH OF THE SFC LOW
ITSELF AND HOW FAR NORTH THE BOUNDARY WILL LIFT IN ADVANCE OF THE
SFC LOW.

WE ARE GOING TO SPLIT THE DIFFERENCE OF THE GFS/CANADIAN VERSUS
ETA/NGM SOLUTIONS. IF I HAD TO LEAN, IT WOULD BE TOWARDS THE ETA B/C
SUCH A WEAK H5 WAVE IS MORE CONDUCIVE TO A WEAKER AND DIFFUSE SFC
LOW TRACKING EAST AND FURTHER SOUTH THAN WHAT THE RGNL CANADIAN IN
PARTICULAR SUGGESTS. I BELIEVE PCPN TYPE WILL BE ALL SNOW ACROSS OUR
NORTHERN CWA. PCPN TYPE ACROSS OUR CENTRAL AND SOUTH CENTRAL CWA
(I-96 CORRIDOR) WILL ALSO BE PREDOMINANTLY SNOW, BUT FCST SOUNDINGS
AND CRITICAL THICKNESS PROGS SUGGEST WE NEED TO ACCOUNT FOR A BRIEF
PERIOD THIS EVENING WHEN PCPN COULD BECOME MIXED WITH -FZRA. WE
BELIEVE SNOW WILL BECOME MIXED WITH FZRA ACROSS OUR SOUTHERNMOST
TIERS OF COUNTIES (I-94 CORRIDOR) BY LATE AFTN, AND MAY BRIEFLY GO
OVER TO ALL RAIN, PARTICULARLY IF THE GFS/CANADIAN BLEND VERIFIES
WITH WARMER AIR GETTING INTO THE LOWER LEVELS (VERY EVIDENT OFF GFS
FCST SOUNDINGS ALONG I-94).

WE WILL HOIST A WINTER STORM WARNING FOR AVG SNOW ACCUMS OF 6 INCHES
OR SLIGHTLY MORE IN 12 HRS FROM ALLEGAN... BARRY... EATON AND INGHAM
COUNTIES NORTH. WE EXPECT THE MAJORITY OF THE SNOW WILL FALL THIS
AFTERNOON THROUGH MID EVENING. THIS WILL ALSO BLEND WITH DTXS
DECISION TO ISSUE A WINTER STORM WARNING FOR THEIR COUNTIES ADJACENT
TO OURS, WHICH THEY ALREADY MADE YESTERDAY EVENING.

ACROSS OUR SOUTHERNMOST TIER OF COUNTIES, WE DONT THINK THEY WILL
QUITE GET WARNING CRITERIA SNOWFALL, SINCE PCPN THERE WILL CHANGE
OVER THE FASTEST TO FZRA AND RA LATE THIS AFTN AND EVENING. WELL GO
WITH A  WINTER WX ADVISORY FOR ABOUT 3-5 INCHES OF SNOW ACROSS THAT
AREA BEFORE IT BECOMES MIXED WITH/CHANGES OVER TO FZRA AND RA LATE
THIS AFTN AND EVENING. THIS WILL ALSO MESH VERY WELL WITH OUR COORD
WITH IWX IN WHICH THEY INDICATED THEY WILL BORDER THOSE COUNTIES
WITH AN ADVISORY AS WELL.  ALSO, THINKING PHYSICALLY ABOUT WHAT IS
GOING ON HERE, AS THE BOUNDARY LIFTS UP TO NEAR THE 94 CORRIDOR, I
SUSPECT THE BAND OF STEADIER PCPN WILL SHIFT A LITTLE FURTHER NORTH
INTO OUR CENTRAL / NORTHERN CWA LATE THIS AFTN/EVE AS A RESULT OF
THE ISENTROPIC UPGLIDE AND MID LEVEL OMEGAS NORTH OF THE BOUNDARY.
700 MB F-VECTOR CONVERGENCE SHOWS THIS VERY NICELY TOO.

AFTER SOME LINGERING PCPN THROUGH THE LATE EVENING HOURS, DRIER AIR
WILL FILTER IN BEHIND THE LOW PRESSURE WAVE AND GRADUALLY BRING AN
END TO PCPN OVERNIGHT. THEN IT APPEARS A SFC HIGH PRESSURE RIDGE
WILL BUILD IN FOR MONDAY INTO TUESDAY.  850 MB TEMPS WILL NOT BE
SUFFICIENTLY COLD FOR LES MONDAY INTO TUESDAY. THE GFS SHOWS A SFC
TROUGH TO OUR NORTH MONDAY NIGHT INTO TUESDAY AND THE ETA SHOWS A
STRONGER SFC TROUGH WITH PRETTY DECENT PVA MOVING INTO OUR CWA
TUESDAY. WELL GO WITH LOW CHC POPS FOR SNOW SHOWERS TUESDAY INTO
TUESDAY NIGHT.

VERY CHALLENGING FORECAST THIS A.M.  IT IS VERY ENCOURAGING TO SEE
NUMEROUS VISBYS NOW DOWN TO 3/4 TO 1 1/2 MILES UPSTREAM IN MN/WI
I APPRECIATE THE COORD APX... IWX... AND DTX.

.LONG TERM...
AS IF ONE REX BLOCK WAS NOT ENOUGH... THE MODELS SUGGEST THERE WILL
BE REX BLOCKS ON BOTH WESTERN AND EASTERN NORTH AMERICA BY THE END
OF THE WEEK  WHILE THIS IS A BIG CHANGE FROM YESTERDAYS (19TH 00Z)
RUN OF THE GFS... IT IS WELL SUPPORTED BY THE LATEST CANADIAN
MODEL AND HAS SUPPORT FROM THE LATEST ECMWF TOO. GIVEN THAT...
COLD WEATHER IS THE WORD FOR SOUTHWEST MICHIGAN FOR THE NEXT WEEK OR
SO. I HAVE PUSHED ALL THE HIGHS BELOW FREEZING INTO THIS COMING
WEEKEND AS A RESULT.  THERE IS NOW THE SUGGESTION OF A STORM SYSTEM
ON THE NORTHERN STREAM THAT BRINING SNOW TO ALL OF MICHIGAN FRIDAY
(BRINGS IN THE SECOND ARCTIC FRONT OF THE WEEK). SO I PUT THAT IN
THE FORECAST WITH A LOW CHANCE POP FOR FRIDAY.  THE CANADIAN MODEL
HAS A 1056 MB HIGH BEHIND THAT FRONT BY FRIDAY. THE GFS IS SOME WHAT
WEAKER WITH ONLY A 1048 MB HIGH. EITHER WAY...THERE IS SOME VERY
COLD AIR OVER NORTHERN CANADA THAT WOULD COME DOWN IF THIS DOES
INDEED HAPPEN. IT MAY EVEN BE COLD ENOUGH TO CANCEL OUT MOST IF NOT
ALL OF THE POSITIVE TEMPERATURE DEPARTURE WESTERN MICHIGAN HAS
ACCUMULATED SO FAR THIS MONTH.  SOME QUESTION OF WIND DIRECTION FOR
LAKE EFFECT SNOW BUT 850 MB TEMPERATURES REMAIN BELOW -12C BY WED
AND MORE OR LESS REMAIN COLDER THAN THAT THROUGH SUNDAY OF THE
FOLLOWING WEEKEND...SEEMS PRUDENT TO HAVE SOME CHANCE OF LAKE EFFECT
EACH DAY OTHER THAN FRIDAY WHEN WE HAVE SYSTEM SNOW. I DO WANT POINT
OUT THAT THE COLD WEATHER ON THURSDAY AND FRIDAY OF THIS PAST WEEK
WAS NOT PICKED UP BY THE GFS UNTIL THE TUESDAY RUN OF THAT MODEL.
ONCE AGAIN...COLD IS THE WORD.  WE WILL CONTINUE TO MONITOR THIS
TREND TO SEE IF FUTURE MODELS CONTINUE THIS TREND.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING FOR ALL BUT
THE SOUTHERNMOST TIER OF COUNTIES FOR TODAY AND TONIGHT.  WINTER
WEATHER ADVISORY FOR SOUTHERNMOST TIER OF COUNTIES TODAY AND
TONIGHT.

&&

LAURENS WDM
Hazardous weather outlook, Feb 19, 6:12 AM EST, 22 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
612 AM EST SAT FEB 19 2005

LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-201111-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
NEW BUFFALO TO ST JOSEPH-PENTWATER TO MANISTEE-
SOUTH HAVEN TO HOLLAND-ST JOSEPH TO SOUTH HAVEN-
WHITEHALL TO PENTWATER-
612 AM EST SAT FEB 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A STORM WILL APPROACH THE AREA TONIGHT...BRINGING SNOW TO THE
SOUTHWEST PORTION OF LOWER MICHIGAN AFTER MIDNIGHT.  BY DAYBREAK
ACCUMULATIONS OF UP TO AN INCH ARE POSSIBLE...WHICH COULD LEAD TO
SOME SLICK ROAD CONDITIONS.  SOME HEAVIER SNOW COULD MOVE INTO THE
AREA BY DAYBREAK...MAINLY SOUTH AND WEST OF A MUSKEGON TO JACKSON
LINE.

RIVER LEVELS ARE RUNNING HIGH ACROSS THE AREA...BUT ARE CURRENTLY
FORECAST TO REMAIN BELOW FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS CONSIDERABLE UNCERTAINTY AS TO THE EXACT TRACK OF THE STORM
THAT WILL CROSS THE AREA ON SUNDAY.  THE MOST LIKELY SCENARIO HAS
THE STORM STAYING SOUTH OF THE INDIANA/MICHIGAN LINE.  WITH THIS
TRACK MAINLY SNOW WOULD FALL OVER LOWER MICHIGAN.  HOWEVER THERE IS
A POSSIBILITY THAT STORM COULD TRACK THROUGH LOWER MICHIGAN...WHICH
WOULD BRING MORE OF A VARIETY OF PRECIPITATION TO THE REGION...SNOW
AND SLEET ALONG WITH SOME FREEZING RAIN. BASED THE MOST LIKELY TRACK
OF THE STORM...UP TO 6 INCHES OF NEW SNOW COULD ACCUMULATE...MAINLY
ALONG AND SOUTH OF A MUSKEGON TO LANSING LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE PERIOD.

SNOWFALL REPORTS ON SUNDAY WOULD BE USEFUL.

MJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 heavy snow. Local standard time, as filed.

Heavy Snow, Lake

When
February 20, 5:00 AM EST to 10:00 PM EST
Where
Lake forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.990, -85.802 (the zone’s center; the record gives no point)

Heavy Snow, Osceola

When
February 20, 5:00 AM EST to 10:00 PM EST
Where
Osceola forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.990, -85.325 (the zone’s center; the record gives no point)

Heavy Snow, Clare

When
February 20, 5:00 AM EST to 10:00 PM EST
Where
Clare forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.988, -84.848 (the zone’s center; the record gives no point)

Heavy Snow, Oceana

When
February 20, 5:00 AM EST to 10:00 PM EST
Where
Oceana forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.682, -86.317 (the zone’s center; the record gives no point)

Heavy Snow, Newaygo

When
February 20, 5:00 AM EST to 10:00 PM EST
Where
Newaygo forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.554, -85.801 (the zone’s center; the record gives no point)

Heavy Snow, Mecosta

When
February 20, 5:00 AM EST to 10:00 PM EST
Where
Mecosta forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.641, -85.325 (the zone’s center; the record gives no point)

Heavy Snow, Isabella

When
February 20, 5:00 AM EST to 10:00 PM EST
Where
Isabella forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.641, -84.847 (the zone’s center; the record gives no point)

Heavy Snow, Muskegon

When
February 20, 5:00 AM EST to 10:00 PM EST
Where
Muskegon forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.219, -86.212 (the zone’s center; the record gives no point)

Heavy Snow, Kent

When
February 20, 5:00 AM EST to 10:00 PM EST
Where
Kent forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.032, -85.549 (the zone’s center; the record gives no point)

Heavy Snow, Montcalm

When
February 20, 5:00 AM EST to 10:00 PM EST
Where
Montcalm forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.311, -85.152 (the zone’s center; the record gives no point)

Heavy Snow, Gratiot

When
February 20, 5:00 AM EST to 10:00 PM EST
Where
Gratiot forecast zone
Reported by
NWS STORM SURVEY
Coordinates
43.293, -84.605 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442376, 5442377, 5442378, 5442379, 5442380, 5442381, 5442382, 5442383, 5442384, 5442385, 5442386.